Q:  Is there a link between laminitis and seizures? My 18-year-old National Show Horse gelding developed mild laminitis last August, but his recovery is being derailed by what looks to me like epileptic episodes. During the seizures, which last about 10 minutes, he is unresponsive and plagued by involuntary twitches and spasms. He had his first episode in early September, with two more over the next six weeks. Each was preceded by minor hoof tenderness and followed by lameness so severe he could scarcely bear weight. It took him about a week to recover from the lameness, which seemed to get worse after each episode. 

My horse does have pituitary pars intermedia dysfunction (PPID), with elevated ACTH, for which he has recently begun receiving pergolide. His bloodwork in September showed results of insulin 29.07 ulU/mL, and ACTH baseline 237 pg/mL. For the laminitis, he was given two courses of DMSO0 and put under the care of a farrier experienced in rehabilitating horses with this disease. He was looking much more comfortable until this last seizure, and although it left him unable to walk, he was not so debilitated that he wouldn’t eat or interact with me. He seems to be improving gradually, but I can’t afford to let it happen again—it sets him back too far each time. 

Our current veterinarian sees no correlation between the laminitis and the seizures, but it seems too coincidental to remain unexplored. Can you point me in a direction? Jessica Jackson; Moreno Valley, California

A: It is possible that your horse’s seizures are related to his PPID. Also known as Cushing’s disease, PPID is caused when a malfunctioning pituitary gland triggers the production of excessive amounts of hormones, including cortisol0; signs include long hair, thin skin, fragile bones, stupor, weakness and sweating.

Although rare, seizures in PPID horses have been reported. Why these episodes occur is not clear: They may be related to liver disease or hyperglycemia (high blood sugar) associated with PPID or they may result when the pituitary gland becomes enlarged and compresses other structures of the brain. If the seizures are related to the PPID, they might also be indirectly linked to the laminitis, which is an inflammation of the sensitive laminae of the foot. Horses with PPID are more prone to laminitis, and episodes are worse in the fall due to an increase in ACTH, a hormone produced by the pituitary gland that regulates the adrenal glands. Your horse’s seizures and the laminitis may both “flare up” at the same time from the same stimulus.

It is also possible that the suspected seizures are unrelated to the PPID. I would encourage you to have a complete neurologic evaluation performed on your horse to confirm that these are seizures and to rule out conditions other than PPID that may be causing them. Your veterinarian may want to refer you to a local teaching hospital for this.

In addition, it would be helpful to know if the PPID is under control with medication. Based on your horse’s insulin level of 29.07 µIU/mL—and if his glucose levels are normal—your horse is, in fact, insulin resistant. This could be one explanation of why his laminitis is getting worse as well.

Nat T. Messer IV, DVM
University of Missouri
Columbia, Missouri